Alert archive / Colorado / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 144, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Oct 1, 2017, 4:35 PM MDT for Logan County, Phillips County, Sedgwick County, Colorado. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 1, 2017, 4:35 PM MDT (22:35 UTC)
- Expired
- Oct 1, 2017, 5:05 PM MDT
- In force
- 30 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Logan County, CO, Phillips County, CO, Sedgwick County, CO
The radar
The Goodland radar (KGLD), 165 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 1, 2:25 PM MDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 10.6 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -234 J/kg
- Mixed-layer LCL
- 1829 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- -105 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
816
WUUS55 KBOU 012235
SVRBOU
COC075-095-115-012330-
/O.NEW.KBOU.SV.W.0144.171001T2235Z-171001T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
435 PM MDT SUN OCT 1 2017
The National Weather Service in Denver Colorado has issued a
* Severe Thunderstorm Warning for...
Eastern Logan County in northeastern Colorado...
Phillips County in northeastern Colorado...
Sedgwick County in northeastern Colorado...
* Until 530 PM MDT
* At 434 PM MDT, severe thunderstorms were located along a line
extending from 6 miles west of Peetz to 4 miles west of Proctor to
6 miles northwest of Burdett, or along a line extending from 16
miles southwest of Sidney to 15 miles northeast of Sterling to 21
miles northeast of Akron, moving east at 45 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated. A wind gust to 60 mph was also reported
in southeast Sterling with these storms.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
Holyoke, Julesburg, Haxtun, Fleming, Ovid, Peetz, Sedgwick, Crook,
Paoli, St Petersburg, Proctor, Pleasant Valley, Marks Butte,
Amherst, Highland Center, Twin Buttes, Fairfield and Sixteen-Mile
Corner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1000 PM MDT for northeastern
Colorado.
LAT...LON 4044 10205 4044 10305 4080 10305 4100 10330
4100 10205
TIME...MOT...LOC 2234Z 258DEG 39KT 4099 10323 4081 10301 4044 10301
HAIL...1.00IN
WIND...70MPH
$$
GIMMESTAD1 follow-up statement
229
WWUS55 KBOU 012305
SVSBOU
Severe Weather Statement
National Weather Service Denver CO
505 PM MDT SUN OCT 1 2017
COC075-095-115-012315-
/O.CAN.KBOU.SV.W.0144.000000T0000Z-171001T2330Z/
Logan CO-Phillips CO-Sedgwick CO-
505 PM MDT SUN OCT 1 2017
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN LOGAN...PHILLIPS AND
SEDGWICK COUNTIES IS CANCELLED...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled. However, wind gusts to 50
mph are still possible with these thunderstorms.
LAT...LON 4044 10205 4044 10305 4080 10305 4100 10330
4100 10205
TIME...MOT...LOC 2303Z 258DEG 39KT 4106 10281 4088 10259 4051 10260
$$
GIMMESTADWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 1, 3:49 PM MDT, 46 minutes earlier.
Area forecast discussion, Oct 1, 3:49 PM MDT, 46 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 349 PM MDT Sun Oct 1 2017 .SHORT TERM...(This evening through Monday) Issued at 349 PM MDT Sun Oct 1 2017 Snow showers continue over the mountains and northern foothills this afternoon as a strong upper level jet has moved over the state.this jet is forecast to remain over the state overnight and through much of Monday, inducing rising motions over the forecast area which will result in widespread precipitation over the mountains and scattered shower activity over the northeast plains. Snowfall over the northern mountains today has also spread into the northern foothills, which will continue overnight. Will issue a Winter Weather Advisory for the northern foothills above 7000 feet, as moderate snowfall will fall, in spite of normally downsloping westerly flow aloft. In this case, the airmass in conditionally unstable, and the release of the instability will overcome drying effects. Higher elevations in the foothills could see 4 to 8 inches of snow by Monday afternoon. Other winter weather highlights will remain unchanged. The upper level jet is forecast to remain parked over Colorado through tomorrow, and satellite imagery show plenty of mid level moisture will accompany the jet. We should continue seeing areas of precipitation re-generating over western Colorado overnight and then travel eastward into the mountains. On the plains, a cold front has dropped down out of Wyoming, bringing northerly winds and cooler temperatures. Scattered thunderstorms have also developed along the frontal boundary. Overnight, we may continue seeing scattered shower activity move out of the mountains and across the plains. The weather will be usettled, but coverage of precipitation will be less than in the mountains. Much cooler temperatures are also expected through tomorrow. .LONG TERM...(Monday night through Sunday) Issued at 349 PM MDT Sun Oct 1 2017 The last in a series of strong jet streaks will be passing across the forecast area Monday evening. So far, the ECMWF has been handling the overall picture best, as well as the amount of colder air north of the jet stream. As a result, favor the ECMWF solution through the Monday evening forecast period. This will keep more accumulating snow and lower snow levels in the forecast for this period. Expect another 1-3 inches of snow across the mountains and northern foothills before tapering off late in the evening as speed max moves out. On the plains, we expect at least one band of rain showers and a few thunderstorms to be ongoing in the evening, moving northeast with the passage of the upper level disturbance/speed max. Cool weather will linger through Tuesday, and hope to see some erosion of the stratus deck during the day. By late Tuesday night, there is a return flow of moisture and warm advection, along with a weak passing disturbance as seen in the Q-G fields. This will bring a chance of showers and maybe even a couple thunderstorms to the eastern plains into early Wednesday. A similar setup may occur Wednesday night. By Thursday and Friday, the upper level low that settles into Nevada is finally expected to eject northeastward across the Central/Northern Rockies. This will keep a chance of showers and a few thunderstorms in the forecast for this period, and temperatures a few degrees below normal. Drier and warmer weather may finally arrive for next weekend. Seems like this keeps getting delayed during this abnormally wet pattern for the last part of September and early October. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 349 PM MDT Sun Oct 1 2017 Scattered rain showers and possibly one or two thunderstorms will continue moving across the Denver area this evening. Winds will remain out of the north to northeast, unless a shower approaching from the west produces westerly wind gusts. The chance of showers will also continue through Monday, as strong and moist westerly flow aloft remains over the region. Ceilings should remain above 4000 feet AGL. && .BOU WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until midnight MDT Monday night for COZ030-034-035. Winter Storm Warning until midnight MDT Monday night for COZ031- 033. && SHORT TERM...Dankers LONG TERM...Barjenbruch AVIATION...Dankers
Hazardous weather outlook, Oct 1, 10:57 AM MDT, 5 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1057 AM MDT Sun Oct 1 2017 COZ030>051-021700- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1057 AM MDT Sun Oct 1 2017 ...Winter Storm Warning for the Northern Mountains this afternoon through Monday evening... ....Winter Weather Advisory for the North Central Mountains including the I-70 Corridor through Summit County, and North Park, tonight through Monday evening.... This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Widespread rain and snow showers, along with a few thunderstorms, will continue over the higher terrain today through tonight with the snow level dropping below 9,000 feet this evening, and then down to around 7,000 feet near the Wyoming border by late tonight. Periods of heavy snow will occur in the northern mountains with hazardous travel conditions developing this afternoon and evening. Snowfall rates up to 2 inches per hour can be expected from the heavier showers. Across northeast Colorado there will be a chance of showers and thunderstorms. An isolated severe storm or two is possible over the far northeast plains. Hail to one inch in diameter along with wind gusts to 60 mph will be possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday Heavy bands of snow will continue over the Northern mountains Monday and Monday evening before diminishing late Monday night. The heaviest snow is expected to occur across Jackson, Grand, and the higher elevations of Larimer County Monday morning into the afternoon. In the I-70 Mountain Corridor, a lull in the storm is expected into Monday morning before a period of moderate to heavy snow moves back in during the afternoon. Snow levels will range from around 7,000 feet near the Wyoming border, to around 8,500 to 9,500 feet along the I-70 Corridor. Total snow accumulations by the time the storm diminishes Monday evening are expected to range from 8-16 inches in the mountains of Jackson, Grand, and Larimer Counties, with local amounts up to 2 feet possible. In the mountains along the I-70 Corridor through Summit County, and in the lower elevations of Jackson County, look for amounts of 4 to 10 inches. Across the plains, showers and a few embedded thunderstorms will occur through Monday evening, mainly from Denver, Fort Morgan, and Akron northward to the Wyoming and Nebraska border. Showers will diminish Monday evening with drier but still cool conditions for Tuesday. More showers and clouds may return Tuesday night and Wednesday across the eastern plains as another disturbance approaches Colorado. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today today or tonight. Any reports of accumulating snow in the mountains will be appreciated.
In the hours before
Special weather statement, Oct 1, 2:03 PM MDT, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Denver CO
203 PM MDT SUN OCT 1 2017
COZ049-012030-
Washington County CO-
203 PM MDT SUN OCT 1 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WASHINGTON COUNTY
UNTIL 230 PM MDT...
At 202 PM MDT, Doppler radar was tracking a strong thunderstorm near
Platner, or 7 miles northeast of Akron, moving northeast at 30 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Otis, Lone Star, Burdett and Platner.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4035 10279 4035 10280 4027 10279 4015 10280
4009 10316 4034 10317 4044 10278
TIME...MOT...LOC 2002Z 244DEG 26KT 4021 10308
COOPERSpecial weather statement, Oct 1, 2:31 PM MDT, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Denver CO
231 PM MDT SUN OCT 1 2017
COZ049-012100-
Washington County CO-
231 PM MDT SUN OCT 1 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WASHINGTON COUNTY
UNTIL 300 PM MDT...
At 230 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles southwest of Lone Star, or 13 miles northwest of Yuma, moving
east at 25 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Lone Star.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4035 10280 4019 10280 4017 10291 4029 10298
4040 10278 4035 10278
TIME...MOT...LOC 2030Z 247DEG 23KT 4026 10289
GIMMESTADThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 1, 3:20 AM MDT | Winter Storm Warning | BOU | Boulder, Grand, Jackson, Larimer | 45 hr |
| Oct 1, 3:20 AM MDT | Winter Weather Advisory | BOU | Boulder, Clear Creek, Gilpin, Grand, Jackson, Jefferson and 3 more | 45 hr |
| Oct 1, 2:03 PM MDT | Special Weather Statement | BOU | Washington | 27 min |
| Oct 1, 2:31 PM MDT | Special Weather Statement | BOU | Washington | 29 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.